BP1/BPII/Rapid Cycling

Hello Dr. Phelps, my name is Amanda and i have been diagnosed with bipolar disorder.My pdoc. has never told me if I am bipolar 1 or 2. I was wondering if you would tell me. I also would like to know if I am a rapid cycling bipolar [another thing he has not told me].I've had symptoms of bipolar all my life, but did not know what it was until a few months ago. My problems really started after my daughter was born 17 months ago. I had never been a drinker, and suddenly after she was born, i was a down right drunk.I have these awful rages, where I throw things, yell and cuss uncontrollably, I have put several holes in the walls. Other times I'm so full of energy that I physically shake, and I have to keep moving and doing things. One time I remember scrubbing my kitchen floor with a tooth brush at 1:00 in the morning.MY sleep is all screwed up, and my temperment can change at the drop of a hat. I'm on lithium 1200mg a day, and nortriptyline 75mg a day. In the past few days i have begun to slide back to my old moody ways, I had been doing o.k. until then. Why did it stop working? Please help me, I've already been having suicidal thoughts again! I just want somebody to help me!

Dear Amanda -- 
The difference between bipolar I and bipolar II is that bipolar II doesn't have full "manic" symptoms including loss of contact with reality ("psychosis").  

Rapid cycling is technically defined as more than four episodes of mood shifting per year, but many people can cycle very fast -- a few days of feeling too energized, then days of extremely low energy.  Some people seem to be able to have several such cycles within a single day, but whether this is still "bipolar" is a little controversial.  It does, in my experience, still respond to mood stabilizers like lithium.  It is also thought by many mood experts that "rapid cycling" can be caused, or made more likely, or made more dramatic, by antidepressants.  

So generally for folks like you most psychiatrists would add another mood stabilizer (unless your lithium level was less than around 0.7, in which case you might be able to move the dose up a little -- but do not do that on your own, it could be dangerous; talk with your doctor and get set up for a lab test of your level after the change).  And some but not all psychiatrists would lower your antidepressant nortriptyline, hoping to taper it off entirely as long as your depressive symptoms didn't get worse.  In my experience, they usually don't, and things usually get better.  I would usually do both these steps at once for someone like you -- but I hope you can see that there is a lot of legitimate variation in how psychiatrists approach your situation.   Good luck; i hope you're feeling better soon.  

Dr. Phelps


Published April, 2001